Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Done chemotherapy and radiation therapy. Now has blurred vision, medicines made him vomit. Prognosis for vision?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2009
Answered : 4361 Questions
Question
My husband has not long finished radiation/chemo on throat cancer .... which is now cleared but now he has blurrred vision, his eyes will not focus,they seem to cross. There is some facial numbness & pain ..left side. He had a CT scan this week which show clear too. He also started Efexor-xr for depression (75mg), only had two tablets which has made him vomit,weak,dizzy. So has not taken anymore. How long will this medication take to clear his system, he has lost so much weight that cannot afford to be sick like this. What do you think is the prognosis with his eyesight ?
Posted Wed, 18 Apr 2012 in Cancer
 
 
Answered by Dr. Rakesh Madhyastha 4 hours later
Hello

Thanks for the query

Efexor xr contains venalaflaxine which is known to cause dizziness and blurring of vision in about 10% of the patients. However the symptoms start coming down within a week of stopping the drug

In your husbands case there are chances that it might not be because of the drug because you are telling us that he has taken it only for two days and the eyes are crossing, which means that there is weakness of the muscles of the eyes which is causing his blurred vision along with that he has numbness of the face.

Please approach a multi speciality hospital which has oncology, XXXXXXX medicine, neurology and ophthalmology for this condition.
Ideally for him a MRI with contrast should be done to rule out an embolism/ thrombi which might be the culprit which is causing the problem. It is basically a small clot which is causing reduced blood supply in the brain

Please follow these advises until you XXXXXXX the doctors

1. Give him ample bed rest
2. High calorie diet which should include carbohydrates like rice, wheat, milk and milk products
3. Keep him a semi dark room and avoid direct exposure to sunlight
4. Never leave him unsupervised
5. Avoid travelling
6. Watch out for slurring of speech, weakness of limbs

I hope I have answered to your query, if there are no further queries please accept my answer

I wish him a speedy recovery

Regards
Above answer was peer-reviewed by
 
Follow-up: Done chemotherapy and radiation therapy. Now has blurred vision, medicines made him vomit. Prognosis for vision? 7 hours later
It seems he is suffering from double vision, both eyes ...... so would treatment be the same
 
 
Answered by Dr. Rakesh Madhyastha 1 hour later
Hi and thanks for the reply

I need to more about the double vision to answer you better. Please answer to these questions:

1. Is the double vision gone when one eye is closed? if yes then which eye?
2. Is the double vision side by side or up and down?
3. Is it present throughout the day?
4. Any history of defect in the cornea or glaucoma or any eye disorder prior to this?

Please get back to me with these answers; I can certainly help you better.

Awaiting your reply.

Regards
Above answer was peer-reviewed by
 
Follow-up: Done chemotherapy and radiation therapy. Now has blurred vision, medicines made him vomit. Prognosis for vision? 20 hours later
Sorry I've taken so long to get back to you. In answer ....
Question 1 .... either 2..... side by side 3.....Yes 4......No

at present he has an eye patch over the left eye .... it cuts out the double vision & helps his balance ..... wearing the patch on either eye, stops the double vision ....... he feels the right side is the weaker.
 
 
Answered by Dr. Rakesh Madhyastha 1 hour later
Hi,

Thanks for giving a detailed reply

It looks like your husband is suffering from lateral rectus palsy. It is basically a weakness of the muscle that helps move the eyeballs. Please take him to a neurologist soon. He difinitely requires further evaluation and most importantly a detailed physical examination.
Also kindly follow the advises I had given in my first reply

I hope I have answered your query, if there are no further queries please accept my answer

I wish him a speedy recovery

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor